Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The similarity orbit of a normal operator


Author: L. A. Fialkow
Journal: Trans. Amer. Math. Soc. 210 (1975), 129-137
MSC: Primary 47A55; Secondary 47B15
DOI: https://doi.org/10.1090/S0002-9947-1975-0374956-X
MathSciNet review: 0374956
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ N$ is a bounded normal operator on a separable Hilbert space $ \mathcal{H}$, let $ \mathcal{S}(N)$ denote the similarity orbit of $ N$ in $ L(\mathcal{H})$ and let $ {\mathcal{S}_k}(N)$ denote the set of all compact perturbations of elements of $ \mathcal{S}(N)$. It is proved that $ \mathcal{S}(N)({\mathcal{S}_K}(N))$ is norm closed in $ L(\mathcal{H})$ if and only if the spectrum (essential spectrum) of $ N$ is finite. If the essential spectrum of $ N$ is infinite and $ M$ is a normal operator whose spectrum is connected and contains that of $ N$, then $ M$ is in the closure of $ \mathcal{S}(N)$. If the spectrum of $ N$ is connected, this result characterizes the normal elements of the closure of $ \mathcal{S}(N)$. A normal operator is similar to a nonquasidiagonal operator if and only if its essential spectrum contains more than two points.


References [Enhancements On Off] (What's this?)

  • [1] L. Brown, R. Douglas and P. Fillmore, Unitary equivalence modulo the compact operators and extensions of $ {C^ \ast }$ algebras, Springer Notes Series, 1973. MR 0380478 (52:1378)
  • [2] R. G. Douglas and Carl Pearcy, A note on quasitriangular operators, Duke Math. J. 37 (1970), 177-188. MR 41 #2439. MR 0257790 (41:2439)
  • [3] P. A. Fillmore, J. G. Stampfli and J. P. Williams, On the essential numerical range, the essential spectrum, and a problem of Halmos, Acta Sci. Math. (Szeged) 33 (1972), 177-192. MR 48 #896. MR 0322534 (48:896)
  • [4] P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887-933. MR 42 #5066. MR 0270173 (42:5066)
  • [5] -, Capacity in Banach algebras, Indiana Univ. Math. J. 20 (1970/71), 855-863. MR 42 #3569. MR 0268672 (42:3569)
  • [6] -, Limits of shifts, Acta Sci. Math. (Szeged) 34 (1973), 131-139. MR 0338812 (49:3576)
  • [7] D. A. Herrero, Normal limits of nilpotent operators, Indiana Univ. Math. J. 23 (1974), 1097-1108. MR 0350476 (50:2968)
  • [8] R. B. Holmes and B. R. Kripke, Best approximation by compact operators, Indiana Univ. Math. J. 21 (1971), 255-263. MR 45 #5718. MR 0296659 (45:5718)
  • [9] T. Hoover, Thesis, University of Michigan, Ann. Arbor, Mich., 1970.
  • [10] C. L. Olsen, A structure theorem for polynomially compact operators, Amer. J. Math. 93 (1971), 686-698. MR 0405152 (53:8947)
  • [11] C. Pearcy and N. Salinas, Compact perturbations of seminormal operators, Indiana Univ. Math. J. 22 (1973), 789-793. MR 47 #2404. MR 0313851 (47:2404)
  • [12] -, Operators with compact self-commutator, Canad. J. Math. 26 (1974), 115-120. MR 0336436 (49:1210)
  • [13] C. R. Putnam, The spectra of operators having resolvents of first-order growth, Trans. Amer. Math. Soc. 133 (1968), 505-510. MR 37 #4651. MR 0229073 (37:4651)
  • [14] -, An inequality for the area of hyponormal spectra, Math. Z. 116 (1970), 323-330. MR 42 #5085. MR 0270193 (42:5085)
  • [15] N. Salinas, Operators with essentially disconnected spectrum, Acta Sci. Math. (Szeged) 33 (1972), 193-205. MR 0350450 (50:2942)
  • [16] R. Smucker, Quasidiagonal and quasitriangular operators, Thesis, Indiana University, Bloomington, Ind., 1973.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A55, 47B15

Retrieve articles in all journals with MSC: 47A55, 47B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0374956-X
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society